There are a wide variety of beta-adrenergic blocking drugs, with varying pharmacologic and pharmacokinetic properties (see Table 11–9). The most toxic beta-blocker is propranolol, which not only blocks beta-1 and beta-2 adrenoceptors but also has direct membrane-depressant and central nervous system effects.
The most common findings with mild or moderate intoxication are hypotension and bradycardia. Cardiac depression from more severe poisoning is often unresponsive to conventional therapy with beta-adrenergic stimulants such as dopamine and norepinephrine. In addition, with propranolol and other lipid-soluble drugs, seizures and coma may occur. Propranolol, oxprenolol, acebutolol, and alprenolol also have membrane-depressant effects and can cause conduction disturbance (wide QRS interval) similar to tricyclic antidepressant overdose.
The diagnosis is based on typical clinical findings. Routine toxicology screening does not usually include beta-blockers.
A. Emergency and Supportive Measures
Attempts to treat bradycardia or heart block with atropine (0.5–2 mg intravenously), isoproterenol (2–20 mcg/min by intravenous infusion, titrated to the desired heart rate), or an external transcutaneous cardiac pacemaker are often ineffective, and specific antidotal treatment may be necessary.
For drugs ingested within an hour of presentation (or longer after ingestion of an extended-release formulation), administer activated charcoal.
B. Specific Treatment
For persistent bradycardia and hypotension, give glucagon, 5–10 mg intravenously, followed by an infusion of 1–5 mg/h. Glucagon is an inotropic agent that acts at a different receptor site and is therefore not affected by beta-blockade. High-dose insulin (0.5–1 unit/kg/h intravenously) along with glucose supplementation has also been used to reverse severe cardiotoxicity. Membrane-depressant effects (wide QRS interval) may respond to boluses of sodium bicarbonate (50–100 mEq intravenously) as for tricyclic antidepressant poisoning. Intravenous lipid emulsion (Intralipid 20%, 1.5 mL/kg) has been used successfully in severe propranolol overdose.
et al. An overview of hyperinsulinemic-euglycemic therapy in calcium channel blocker and β-blocker overdose. Pharmacotherapy. 2018 Nov;38(11):1130–42.
et al. Severe beta blocker and calcium channel blocker overdose: role of high dose insulin. Am J Emerg Med. 2018 Apr;36(4):736.e5–6.